Research Repository

Stochastic Spanning

Arvanitis, Stelios and Hallam, Mark and Post, Thierry and Topaloglou, Nikolas (2019) 'Stochastic Spanning.' Journal of Business and Economic Statistics, 37 (4). 573 - 585. ISSN 0735-0015

Stochastic Spanning JBES 2nd Revision 29 April 2017.pdf - Accepted Version

Download (217kB) | Preview


This study develops and implements methods for determining whether introducing new securities or relaxing investment constraints improves the investment opportunity set for all risk averse investors. We develop a test procedure for “stochastic spanning” for two nested portfolio sets based on subsampling and linear programming. The test is statistically consistent and asymptotically exact for a class of weakly dependent processes. A Monte Carlo simulation experiment shows good statistical size and power properties in finite samples of realistic dimensions. In an application to standard datasets of historical stock market returns, we accept market portfolio efficiency but reject two-fund separation, which suggests an important role for higher-order moment risk in portfolio theory and asset pricing. Supplementary materials for this article are available online.

Item Type: Article
Uncontrolled Keywords: portfolio choice, stochastic dominance, spanning, subsampling, linear programming
Subjects: H Social Sciences > HG Finance
Divisions: Faculty of Social Sciences > Essex Business School
Faculty of Social Sciences > Essex Business School > Essex Finance Centre
Depositing User: Elements
Date Deposited: 09 Oct 2017 08:50
Last Modified: 29 Jan 2020 12:15

Actions (login required)

View Item View Item